Funnel Cloud, Ellis
- When
- August 24, 4:55 PM CST to 4:57 PM CST
- Where
- Ellis County, 5.29 mi NNE of Yocemento
- Reported by
- Social Media
- Coordinates
- 38.970, -99.380
Thunderstorms moved south from northern Kansas and interacted with a surface boundary across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms moved south from northern Kansas and interacted with a surface boundary across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 24, 1:04 PM CST, 3 hours 51 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 204 PM CDT Sat Aug 24 2019 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(This evening through Sunday) Issued at 153 PM CDT Sat Aug 24 2019 Convection developing across northern Kansas still looks likely this afternoon ahead of a approaching 400mb PV anomaly and where the better moisture and instability will be preset during the mid to late day. This area of developing afternoon storms will move southeast overnight across western and central Kansas as the upper level wave moves along the mid level baroclinic zone. At this time the CAMS seem to agree that this developing cluster of storms will march south along and east of highway 283 during the overnight hours. At this time am little concerned that this may be a little too far east given the instability axis and 10-14c 700mb temperature gradient from the RAP earlier this afternoon. Have therefore favored the highs chance along and east of HWY 283 but also will be keeping some higher pops going further west, just in case. CAMS also seem to be in decent agreement with the timing of this event with a few isolated to widely scattered late day/evening storms followed by the main cluster of thunderstorms after sunset. Given the instability and shear late day/early evening these isolated/widely scattered storms will be capable of producing large hail (+2 inches) along with strong gusty winds. The threat of severe weather will then shift to strong winds and heavy rainfall after sunset as the main cluster of storms overnight pass. Rainfall rates of 1 to 2 inches an hour possible which may lead to some localized flash flooding. The bulk of the overnight convection will be tapering off east of a Larned to Coldwater line early Sunday morning as an upper level trough moves into Central Kansas. Subsidence behind this upper level trough will also bring clearing skies from west to east. Based on clear skies and 850mb temperatures at 00z Monday the highs Sunday afternoon are expected to comb back into the 90s across much of southwest Kansas. Highs only in the 80s are expected where the clouds will clear out last and that will be east of a Dighton to Dodge City line. .LONG TERM...(Sunday night through Saturday) Issued at 153 PM CDT Sat Aug 24 2019 An upper level trough embedded in a northwest flow will move across the northern plains late Sunday night/early Monday. As this upper level system moves east into the Western Great Lakes Region late Monday a surface cold front will move across southwest Kansas. Exact timing of this frontal passage is still somewhat unclear but ahead of this cold front the highs on Monday will be in the lower 90s while north of this boundary some cooler 80 to 85 degree high temperatures will be possible. A few scattered thunderstorms will also be possible late day along this cold front. If the models are correct with the frontal position by late Monday, then the area most favorable for these storms will be near the Oklahoma border and across south central Kansas. This cool down early next week may be around for several days given that both the GFS and ECMWF agree with another upper level trough moving across the Northern Plains Tuesday which will bring a reinforcement of cooler air into the Central Plains. Along will the cooler temperatures continuing mid to late week there will also be a chance for scattered rain showers or thunderstorms mid to late week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1211 PM CDT Sat Aug 24 2019 Low clouds from earlier this morning were slow to erode as of 17z today. Based on the latest satellite and BUFR soundings will continue to favor improving conditions this afternoon but delay VFR ceilings in the Dodge City until after 19z and Hays until after 21z Saturday. The focus then shifts to a cluster of strong to severe thunderstorms that will be crossing the Hays and Dodge City areas during the overnight hours. CAMS seem to be in better agreement with the timing and location of these storms and move these storms across the Hays area between 01z and 05z Sunday. These storms will then cross, or be near, the Dodge City area between 04z and 07z Sunday. Isolated thunderstorms will be possible at Garden City and Liberal between 23z Saturday and 03z Sunday but the coverage of these storms will be limited. Strong winds and very heavy rainfall and at least MVFR conditions will accompany these storms. Following these storms it appears that stratus will once again be an issue with IFR ceilings becoming possible mainly in the Hays and near/east of Dodge City early Sunday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 64 89 67 / 10 70 10 10 GCK 86 64 91 64 / 10 30 10 0 EHA 93 63 95 66 / 20 20 10 0 LBL 91 66 94 66 / 10 20 10 0 HYS 77 64 83 67 / 30 90 10 10 P28 84 67 85 69 / 10 80 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ030-031-043>046- 064>066-078>081-088>090. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 314 AM CDT Sat Aug 24 2019 KSZ030-031-043>046-061>066-074>081-084>090-250815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 314 AM CDT Sat Aug 24 2019 /214 AM MDT Sat Aug 24 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- The possibility of discrete supercells and a line of storms are possible tonight. The supercell thunderstorms will have the potential for hail 2 inch in diameter or greater, thunderstorm wind gusts to 60 mph, and isolated tornadoes. The storms in the line will have mainly a thunderstorm wind gust threat of 60 mph or greater. Flash flooding will be possible especially in areas that have already saturated ground from previous rains as an additional 1 to 2 inches will be possible from tonight's storms. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- No widespread hazardous weather is expected. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Dodge City radar (KDDC), 144 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
15 hail, 5 heavy rain, 5 thunderstorm wind, 2 funnel cloud, 1 flash flood. Local standard time, as filed.
There was a rotating wall cloud with funnel cloud observed.
Rainfall of 3.0 inches was observed.
Rainfall of 2.80 inches was observed.
Rainfall of 2.40 inches was observed.
Large branches and a fence were blown down by winds estimated to be 70 MPH.
Rainfall of 2.77 inches was observed.
Rainfall of 2.0 inches was observed.
Winds were estimated to be 60 to 70 MPH.
Winds were estimated to be at least 60 MPH.
Winds were estimated to be 65 to 70 MPH.
Rainfall of 2.8 inches fell from 11 PM until 6 AM. Flooding of 1/2 mile wide was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854280, 854281, 854282, 854283, 854284, 854285, 854286, 854288, 854289, 854291, 854290, 854292, 854293, 854306, 854309, 854310, 854294, 854295, 854296, 854307, 854308, 854297, 854298, 854299, 854301, 854302, 854303, 854305.